mcjimjam

Overt Hypothyroidism

11 posts in this topic

My GP says my thyroid levels are quite low and TSH very high. I'm to start thyroxine today. Could treating the hypothyroidism improve my mental health? My main symptoms these past few years have been oversleeping, low energy/drive, low motivation and difficulty concentrating. Is it possible I have been blaming my bipolar for symptoms actually caused by this glandular problem? Has anyone had their mental health dramatically improve upon treating hypothyroid?

Share this post


Link to post
Share on other sites

Yes and no. I was in my 30's, I would have strangers tell me to get my thyroid checked, as the base of my neck was puffy. And yup, hypothyroidism. I do remember the fog lifting significantly upon medication (levoxy-something). However several years later, weirdly my thyroid straightened out, and I've been fine since *in regards to thyroid*. Unfortunately, did not cure bipolar, things went way downhill in my 40's, again with good levels. 

Wish I could say something more uplifting. I imagine it could exacerbate MI, but don't think it's the cause. 

Share this post


Link to post
Share on other sites

I'm not expecting to be cured. That would be a little too hopeful, I think, but even if there's some improvement in my energy level, mood, ability to lose fat and concentration that would be amazing.

Share this post


Link to post
Share on other sites

Thyroid medicine takes a lot of adjustment at first. At least mine did. When I was on too much it made me jittery. When you have a good doc to interpret your blood work and are on the right dose you could possibly feel a lot better with each aspect of your health and definitely mental health. It was a benefit to me. Good luck.

Share this post


Link to post
Share on other sites

Fixing my thyroid didn't cure my bipolar at all though. I'm still crazy.

Share this post


Link to post
Share on other sites

@mcjimjam How high above the range was your TSH? I had slight hypo and the medication noticeably help, mainly just with the fatigue. I was started on the lowest dose and had no side effects. There have been times when I went on vacation and forgot to take it for a few weeks and I became tired/low energy again, oversleeping. My doc says my level is not quite where it should be so he may increase the dose.

Unfortunately I have not had improvement with depression/focus from the thyroid med.

Share this post


Link to post
Share on other sites

I also have thyroid crap. I am on Levoxyl. Synthroid, which is usually the first drug of choice, made me climb the walls. 

i like to think that it helps me function but I have been on so many meds for so long that I don't know what is helping what at this point.

 

Share this post


Link to post
Share on other sites
On 24/08/2017 at 8:30 PM, Blahblah said:

@mcjimjam How high above the range was your TSH? I had slight hypo and the medication noticeably help, mainly just with the fatigue. I was started on the lowest dose and had no side effects. There have been times when I went on vacation and forgot to take it for a few weeks and I became tired/low energy again, oversleeping. My doc says my level is not quite where it should be so he may increase the dose.

Unfortunately I have not had improvement with depression/focus from the thyroid med.

I can't remember the exactly but gDoc said it the TSH was very high. I think it was about a hundred or more than a hundred? He said he'd never seen a level so high. 

Share this post


Link to post
Share on other sites
12 hours ago, mcjimjam said:

I can't remember the exactly but gDoc said it the TSH was very high. I think it was about a hundred or more than a hundred? He said he'd never seen a level so high. 

TSH of 100? Damn that is crazy high. I bet you will notice a difference once it is lowered! Keep us posted on how it goes.

Share this post


Link to post
Share on other sites

I slept less when medicated but no mood change. However it helped when someone checked my anti thyroid antibody level. It showed The reason for my hypothyroid. Or at least it seemed helpful, it seemed to direct the treatment better. I've been on a stable dose for years now and can just get checked yearly. I don't expect the need to change. But I still have unrelated mood issues, to answer your question. Just more energy. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now